Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 4, NWS Tampa Bay, FL

January 9, 2024Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jan 9, 2024, 4:22 PM EST for Pinellas County, Florida. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2024, 4:22 PM EST (21:22 UTC)
Expired
Jan 9, 2024, 4:31 PM EST
In force
9 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 22 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:23 PM ESTTORNADO2 E Saint Petersburg, FLA Local Storm Report was reported by Pinellas County 911 in St Petersburg. The roof of the apartment building at the incident address was damaged by a possible tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 1:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
690 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

005 
WFUS52 KTBW 092122
TORTBW
FLC103-092145-
/O.NEW.KTBW.TO.W.0004.240109T2122Z-240109T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
422 PM EST Tue Jan 9 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southeastern Pinellas County in west central Florida...

* Until 445 PM EST.
    
* At 422 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Saint Petersburg, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Downtown Saint Petersburg and St. Petersburg around 425 PM EST.

Other locations impacted by this tornadic thunderstorm include Vinoy
Park, Albert Whitted Airport, Lake Maggiore, Tropicana Field, Boyd
Hill Nature Preserve, Venetian Isles, Crescent Lake, Snell Isle, and
Gulfport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2789 8253 2787 8253 2787 8254 2786 8255
      2786 8254 2785 8255 2783 8253 2774 8257
      2772 8268 2776 8270
TIME...MOT...LOC 2122Z 242DEG 41KT 2775 8266 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
435 
WWUS52 KTBW 092131
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
431 PM EST Tue Jan 9 2024

FLC103-092141-
/O.CAN.KTBW.TO.W.0004.000000T0000Z-240109T2145Z/
Pinellas FL-
431 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR SOUTHEASTERN PINELLAS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EST for west central
Florida.

LAT...LON 2789 8253 2787 8253 2787 8254 2786 8255
      2786 8254 2785 8255 2783 8253 2774 8257
      2772 8268 2776 8270
TIME...MOT...LOC 2130Z 242DEG 41KT 2780 8255 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 3:08 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 9, 3:08 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
308 PM EST Tue Jan 9 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 211 PM EST Tue Jan 9 2024

Squall line continuing to advance eastward across the region with
gusty southerly winds out ahead of it. This line will exit the
forecast area later this evening with a few showers behind it.
Winds will diminish and shift to northwest overnight as the cold
front moves through with cooler drier air returning for midweek.

Our next storm system approaches late in the week with a warm
front lifting north Thursday and Thursday night leading to more
clouds and some showers. During Friday the cold front associated
with this system will approach with gusty southerly winds bringing
warm moist air back north again. Cold front will move across the
area Friday night preceded by another line of convection. Overall
pattern is similar to todays event, but not looking quite as
strong at this time.

Cooler drier air returns for the weekend and then we'll do it all
again late Monday through Tuesday as another storm system develops
and moves across the southeast states.

&&

.AVIATION...
(18Z TAFS)
Issued at 211 PM EST Tue Jan 9 2024

Showers and thunderstorms will move across the TAF sites during
the mid to late afternoon and evening hours causing some IFR/local
LIFR conditions along with the possibility of some strong wind
gusts up to 50 knots. Convection moves out by midnight tonight
with VFR conditions returning and west to northwest winds
diminishing to around 10 knots for the rest of the TAF period.

&&

.MARINE...
Issued at 211 PM EST Tue Jan 9 2024

The line of thunderstorms will move across the waters this
afternoon and evening. Gusty southerly winds will continue ahead
of the line then to westerly and northwesterly behind it tonight.
A Gale Warning remains in effect for all zones into this evening
followed by Small Craft Advisory tonight into tomorrow. Elevated
winds will diminish on Wednesday, with seas diminishing during
midweek. High surf risk and high risk of rip currents will remain
at least until Thursday morning.

&&

.FIRE WEATHER...
Issued at 211 PM EST Tue Jan 9 2024

The line of showers and thunderstorms will exit the region early
tonight with cooler drier air building back in for midweek. The next
system will approach late in the week with more showers and possibly
a few thunderstorms returning. After this afternoon there are no
additional fire weather concerns as winds will diminish and minimum
relative humidity values will remain above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  55  63  51  65 /  40   0   0  20
FMY  58  70  55  70 /  90   0   0  30
GIF  51  66  47  65 /  70   0   0  20
SRQ  57  66  51  68 /  60   0   0  30
BKV  49  64  44  67 /  30   0   0  20
SPG  56  61  54  64 /  50   0   0  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 PM EST this evening for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     Coastal Flood Warning until 7 AM EST Wednesday for Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.

     High Rip Current Risk through Thursday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 AM EST Thursday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

Gulf waters...Gale Warning until 7 PM EST this evening for
     Charlotte Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Tampa Bay waters-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

     Small Craft Advisory from 7 PM this evening to 1 PM EST
     Wednesday for Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

Close

In the hours before

Local storm report, Jan 9, 1:15 PM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
115 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Non-Tstm Wnd Gst 1 N Highpoint           27.92N 82.71W
01/09/2024  M60 MPH          Pinellas           FL   Mesonet

            Mesonet station 1446W Largo Fire Rescue
            Station 40.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:09 PM ESTCoastal Flood StatementTBWCharlotte, Hernando, Hillsborough, Lee, Manatee, Pasco and 2 more35 hr
Jan 8, 8:51 PM ESTRiver Flood WarningTBWHillsborough26 hr
Jan 9, 4:22 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota63 hr
Jan 9, 4:22 AM ESTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota48 hr
Jan 9, 4:23 AM ESTSmall Craft AdvisoryTBW36 hr
Jan 9, 12:40 PM ESTSpecial Marine WarningTBW2 hr
Jan 9, 1:34 PM ESTSpecial Marine WarningTBW116 min
Jan 9, 1:48 PM ESTSevere Thunderstorm WarningTBWLevy27 min
Jan 9, 1:55 PM ESTTornado WarningTBWLevy20 min
Jan 9, 2:23 PM ESTSevere Thunderstorm WarningTBWLevy37 min
Jan 9, 2:46 PM ESTSpecial Marine WarningTBW44 min
Jan 9, 3:07 PM ESTSpecial Marine WarningTBW23 min
Jan 9, 3:33 PM ESTSpecial Marine WarningTBW117 min
Jan 9, 3:41 PM ESTSevere Thunderstorm WarningTBWCitrus, Sumter34 min
Jan 9, 3:43 PM ESTTornado WarningTBWHillsborough, Pasco, Pinellas17 min
Jan 9, 3:54 PM ESTSevere Thunderstorm WarningTBWPinellas36 min
Jan 9, 4:10 PM ESTTornado WarningTBWHillsborough, Pinellas20 min
Jan 9, 4:31 PM ESTTornado WarningTBWHillsborough14 min
Jan 9, 4:58 PM ESTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota32 min
Jan 9, 5:20 PM ESTSpecial Marine WarningTBW85 min
Jan 9, 5:28 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Hillsborough, Manatee, Polk, Sarasota47 min
Jan 9, 5:49 PM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Lee, Sarasota26 min
Jan 9, 6:12 PM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Lee, Manatee, Sarasota48 min
Jan 9, 6:15 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands, Polk45 min
Jan 9, 6:52 PM ESTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands38 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.